Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Amarillo, TX

April 18, 2005Donley County, Texas

NWS Amarillo, TX issued this flash flood warning at Apr 18, 2005, 7:14 PM CDT for Donley County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 7:14 PM CDT (00:14 UTC)
Expired
Apr 18, 2005, 10:15 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Donley County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3111 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 190014
FFWAMA
TXC129-190315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DONLEY COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF CLARENDON

* UNTIL 1015 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM        
  CLARENDON TO 8 MILES SOUTHWEST OF HEDLEY...OR ALONG A LINE         
  EXTENDING FROM CLARENDON TO 10 MILES WEST OF MEMPHIS...MOVING      
  NORTHEAST AT 5 MPH. FLASH FLOODING IS EXPECTED FROM THESE STORMS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LELIA
  LAKE...GREENBELT LAKE AND HOWARDWICK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3506 10109 3475 10109 3476 10055 3507 10055

$$
1 follow-up statement
000 
WGUS74 KAMA 190102
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT MON APR 18 2005

TXC129-190315-
DONLEY TX-
801 PM CDT MON APR 18 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM CDT FOR DONLEY
COUNTY...

AT 740 PM CDT...A TRAINED WEATHER SPOTTER REPORTED THUNDERSTORMS 
PRODUCING STREET FLOODING IN CLARENDON. FLASH FLOODING IS LIKELY 
OVER DONLEY COUNTY SOUTH AND SOUTHEAST OF CLARENDON...WHERE RADAR 
ESTIMATES THAT 3 TO 6 INCHES OF RAIN HAVE FALLEN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARENDON...
LELIA LAKE...HOWARDWICK...HEDLEY AND GREENBELT LAKE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
AMARILLO.

LAT...LON 3506 10109 3475 10109 3476 10055 3507 10055

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 3:30 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 18, 3:30 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR SVR TSTM WATCH 190 AND RADAR
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT MON APR 18 2005

.DISCUSSION...
STILL TRYING TO RECOVER FROM LAST NIGHTS SEVERE WEATHER ACROSS THE
REGION WITH THE POSSIBILITY OF SEVERE WEATHER AGAIN TONIGHT.  DRYLINE
HAS NOT MIXED AS FAR EAST AS MODELS HAVE DEPICTED AND ALREADY
STARTING TO SEE CONVECTION DEVELOP ACROSS THE FAR SOUTHWEST TEXAS
PANHANDLE.  DID BUMP UP POPS TO 30 PERCENT ALL AREAS AND ADDED
MENTION OF SEVERE ALL AREAS.  MORE CLEARING NOW THAN THIS TIME
YESTERDAY AND MODELS STILL HAVE GOOD INSTABILITY OVER THE REGION.
SHEAR PROFILE IS NOT QUITE AS FAVORABLE AS YESTERDAY BUT STILL ENOUGH
TO GET SOME OF THE STORMS TO ORGANIZE.  WILL HAVE TO WAIT AND SEE HOW
THINGS GO AND WILL HOLD OFF ISSUING ROUTINE PRODUCTS UNTIL LAST
MINUTE IN CASE ANY WATCHES GET ISSUED.  OTHERWISE...GRIDS/FCST FOR
OTHER WEATHER ELEMENTS APPEAR IN GOOD SHAPE THROUGH TOMORROW WITH
LITTLE OR NO CHANGES.

DID BUMP UP TEMPS MIDWEEK AS MODELS STILL INDICATING FLOW WILL REMAIN
OUT OF THE SOUTHWEST KEEPING THINGS A BIT WARMER AS OPPOSED TO
BRINGING A FRONT THROUGH.  WILL ALSO HAVE TO WAIT AND SEE ABOUT POP
CHANCES AS MODELS CONTINUE TO TRY AND SCOUR OUT MOISTURE TO THE
EASTERN PORTIONS OF THE PANHANDLES.  dGut/dT RIGHT NOW IS
NEUTRAL...MEANING THAT MOISTURE WILL LIKELY HOLD A BIT FURTHER
WEST THAN MODELS HAVE DEPICTED BUT WILL HOLD OF MAKING MAJOR CHANGES.
LOCATION OF THE DRYLINE/TROF/DISCONTINUITY SETS UP WILL LIKELY
DETERMINE WHERE BEST POP CHANCES WILL BE LATER IN THE WEEK.  DEALING
WITH AWIPS ISSUES HAS PREVENTED DETAILED ANALYSIS FOR EXTENDED GRIDS
SO LEFT ALONE FOR NOW.

FYI...RADAR PART HAS ARRIVED AND WE WILL BE RUNNING SHORTLY.  WILL
HAVE TO KEEP AN EYE ON IT AND MAKE SURE CALIBRATIONS ARE CORRECT...
BUT WSR-88D SHOULD BE GOOD TO GO WITHIN THE HOUR.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                79  50  81  51 /  30  30  20  20
BEAVER OK                  81  53  84  52 /  30  30  30  30
BOISE CITY OK              79  45  80  46 /  30  30  20  20
BORGER TX                  81  50  83  51 /  30  30  20  20
BOYS RANCH TX              81  48  82  47 /  30  30  20  20
CANYON TX                  81  51  82  50 /  30  30  20  20
CLARENDON TX               79  54  83  55 /  30  30  20  20
DALHART TX                 79  47  79  46 /  30  30  20  20
GUYMON OK                  82  49  82  49 /  30  30  20  20
HEREFORD TX                81  49  82  48 /  30  30  20  20
LIPSCOMB TX                79  54  84  54 /  30  30  30  30
PAMPA TX                   78  52  82  54 /  30  30  20  20
SHAMROCK TX                79  56  83  55 /  40  40  30  30
WELLINGTON TX              79  58  82  56 /  40  40  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 10 PM CDT FOR
     TEXAS AND BEAVER COUNTIES.
TX...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 10 PM CDT FOR
     SHERMAN...HANSFORD...OCHILTREE...LIPSCOMB...MOORE...
     HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM...POTTER...CARSON...
     GRAY...WHEELER...DEAF SMITH...RANDALL...ARMSTRONG...DONLEY...AND
     COLLINGSWORTH.

&&

03/17
Hazardous weather outlook, Apr 18, 2:31 PM CDT, 4 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT MON APR 18 2005

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
231 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE OVER
EASTERN NEW MEXICO THIS AFTERNOON. THE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO INTENSIFY AS THEY MOVE EASTWARD ACROSS THE PANHANDLES.

ALSO...BREEZY SOUTH WINDS ARE EXPECTED TODAY. THUS...CAUTION IS
ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS IN THE SLIGHT RISK AREA SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
TONIGHT.

COCKRELL

In the hours before

Local storm report, Apr 18, 5:13 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 N VEGA                35.29N 102.43W
04/18/2005  1.00 INCH        OLDHAM             TX   AMATEUR RADIO

            HAM RADIO OPERATOR AND STORM SPOTTER REPORTED QUARTER
            HAIL JUST NORTH OF VEGA

&&

JJB
Special weather statement, Apr 18, 5:22 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
522 PM CDT MON APR 18 2005

TXZ012-182245-
POTTER TX-
522 PM CDT MON APR 18 2005

...STRONG THUNDERSTORM IN POTTER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF VALLEY DE ORO
AT 522 PM CDT...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Apr 18, 5:41 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             VALLEY DE ORO           35.45N 102.11W
04/18/2005  1.75 INCH        POTTER             TX   TRAINED SPOTTER

            GOLF BALL HAIL...DID NOT LAST LONG...BUT IT WAS HEAVY
            WHILE IT LASTED

&&

JJB
Special weather statement, Apr 18, 6:14 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT MON APR 18 2005

TXZ019-182345-
DONLEY TX-
614 PM CDT MON APR 18 2005

...STRONG THUNDERSTORM IN DONLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF LELIA LAKE AT
614 PM CDT...MOVING NORTHEAST AT 10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Apr 18, 6:36 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT MON APR 18 2005

TXZ007-190000-
MOORE TX-
636 PM CDT MON APR 18 2005

...STRONG THUNDERSTORM IN MOORE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER DUMAS AT 636 PM CDT...MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Apr 18, 7:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             6 S CLARENDON           34.85N 100.89W
04/18/2005  0.88 INCH        DONLEY             TX   TRAINED SPOTTER

            SPOTTER REPORTED NICKLE HAIL ONGOING FOR AT LEAST 10
            MINUTES.

&&

JJB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:13 PM CDTSevere Thunderstorm WarningAMADonley62 min
Apr 18, 7:23 PM CDTTornado WarningAMADonley52 min
Apr 18, 10:09 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley66 min
Apr 18, 11:14 PM CDTSevere Thunderstorm WarningAMADonley61 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.